Purpose of review HIV
infection is an established risk factor for osteoporosis
and bone fracture
. Combination antiretroviral therapy (cART) increases bone resorption leading to an additional 2–6% bone mineral density (BMD) loss within the first 1–2 years of therapy. Although tenofovir disoproxil fumarate is often blamed for antiretroviral drug-associated bone loss, evidence abounds to suggest that other agents, including the protease inhibitors
(PIs), have adverse bone effects. In the current review, we examine bone loss associated with protease inhibitor use, describing the relative magnitude of bone loss reported for individual protease inhibitors
. We also review the potential mechanisms associated with protease inhibitor-induced bone loss.
As a class, protease inhibitors
contribute to a greater degree of bone loss than other anchor drugs. HIV
disease reversal and the associated immune reconstitution following cART initiation play an important role in protease inhibitor-mediated bone loss in addition to plausible direct effects of protease inhibitors
on bone cells.
Summary Protease inhibitors
remain an important component of cART despite their adverse effects on bone. A better understanding of factors that drive HIV
/cART-induced bone loss
is needed to stem the rising rate of fracture
in the HIV